Hail, Jackson
- When
- September 18, 5:42 PM CST
- Where
- Jackson County, 5 mi SSW of Soldier
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.467, -96.000
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 3:25 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT WED SEP 18 2002 MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL THROUGH THURSDAY NIGHT. SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON, BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA UNTIL ABOUT MIDNIGHT. AREA REMAINS IN A MODERATE RISK FOR SEVERE THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT 800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG. BIGGEST CONCERN IS HOW MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR. LIGHT SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO NORTHWEST KANSAS. FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY RAINS WILL BE THE CHIEF CONCERN. H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY. THIS FORECAST DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT, AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON FRIDAY. THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND COOLER SURFACE TEMPERATURES. SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES (GENERALLY NORTH OF U.S. HIGHWAY 24). THIS WAS BASED ON A SLOWER MOVEMENT OF THE NEXT FRONT. ROGERS .TOP...NONE
KSZ008>012-020>024-026-034>040-054>056-058-059-182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED SEP 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS MAINLY FOR LATE THIS AFTERNOON AND TONIGHT. THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA DURING THIS TIME. A COLD FRONT IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON AND SLOWLY MOVE SOUTHEAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. THE FRONT WILL BE MOVING INTO A VERY MOIST AND UNSTABLE AIR MASS. THERE IS A THREAT FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS BECOME MORE OF A CLUSTER, THE THREAT WILL SHIFT TO DAMAGING WINDS AND LARGE HAIL. IN ADDITION, BECAUSE OF THE SLOW MOVEMENT OF THE FRONT, VERY HEAVY RAINS ARE LIKELY TO OCCUR OVER THE SAME LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA CONCERNING THE POTENTIAL FOR SEVERE WEATHER. BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM TOPSPSTOP.
KSZ008>012-020>024-026-034>040-054>056-058-059-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 522 PM CDT WED SEP 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SEVERE WEATHER IS POSSIBLE THIS EVENING ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS, AS A COLD FRONT PUSHES INTO MOISTURE RICH AIR. THE FRONT MOVED INTO NORTHCENTRAL KANSAS DURING THE EARLY AFTERNOON AND WILL PUSH THROUGH MUCH OF NORTHEAST KANSAS BY MIDNIGHT. THE FRONT IS EXPECTED TO SLOW AFTER MIDNIGHT AND STALL ACROSS EASTCENTRAL KANSAS. THE PRIMARY SEVERE WEATHER THREATS TONIGHT ARE LARGE HAIL AND DAMAGING WINDS, BUT TORNADOES CANT BE RULED OUT. THE FRONT WILL FOCUS RAINFALL LATE TONIGHT AND THURSDAY, WITH VERY HEAVY RAINS EXPECTED ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TONIGHT AND NEAR INTERSTATE 35 THURSDAY MORNING. AS RUNOFF REACHES STREAMS AND CREEKS THURSDAY INTO FRIDAY, LOOK FOR SIGNIFICANT RISES OVER PARTS OF NORTHEAST AND EASTCENTRAL KANSAS. BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM TOPSPSTOP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM 3 N EMMETT KS 1 INCH HAIL
09/18/02 POTTAWATOMIE SPOTTER REPORTED
QUARTER SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM 12 SSW SOLDIER KS .75 INCH HAIL
09/18/02 JACKSON SPOTTER REPORTED DIME
SIZE HAILThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong winds blew over a construction trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316869, 5316870, 5316871, 5316872, 5316873.